Alert archive / Virginia / Wind Advisories in 2024
Wind Advisory 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 12, 2024, 3:29 AM EST for 30 counties in Virginia; 6 counties in North Carolina; 4 counties in West Virginia. It took effect at Feb 13, 2024, 4:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2024, 3:29 AM EST (08:29 UTC)
- In effect from
- Feb 13, 2024, 4:00 AM EST
- Expired
- Feb 13, 2024, 12:15 PM EST
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
All 40 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Campbell County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Franklin County, VA, Giles County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 18 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 12, 12:27 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 12, 12:27 AM EST, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1227 AM EST Mon Feb 12 2024 .SYNOPSIS... A major winter storm will impact parts of the Mid-Atlantic Monday into Tuesday with heavy snow across Pennsylvania and New York, and moderate to heavy rain from the Virginias to Georgia. This is expected to be a dynamic storm system with potential for flooding, wind, and plowable snow, all of which will depend on what part of the region you are in during that time frame. For the central Appalachians, which includes southwestern Virginia, southeastern West Virginia, and northwest North Carolina, we are expecting primarily rain Monday and Monday night, followed by strong gusty winds on Tuesday. && .NEAR TERM /THROUGH TODAY/... As of 1030 PM EST Sunday... Key Messages: 1) Cloudy tonight 2) Rain redevelops Monday Patchy fog has developed in the foothills and piedmont of Virginia and North Carolina. Have slowed the arrival of the steadier light to moderate rain until after 08Z/3AM. Little to no change needed to temperatures needed for tonight. Previous discussion As of 300 PM EST Sunday... Forecast area remains within baroclinic zone through Monday with surface front stalled just to our south. A vigorous short wave trough over the southern Plains is forecast to move northeast and become negatively tilted with time. This will result in strong cyclogenesis along the front with low pressure deepening is it tracks from a Texas to Pennsylvania, passing over or just to our northwest. Our forecast area will remain withing the warm sector aloft, maintaining an all rain forecast with onset of rain beginning in the NC high country late tonight then over spreading the remainder of the forecast area during the day Monday. Heaviest rain is not anticipated until late in the day, favoring the overnight period Monday night if there is to be any flooding. Until then, expecting mainly cloud cover with little or no weather hazards other that some visibility restriction from late night fog. Temperatures through Monday are forecast to remain above freezing. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... As of 200 PM EST Sunday... Key Messages: 1. Strong and gusty winds Monday night through Tuesday. 2. Cooler temperatures on Tuesday, gradually warming by midweek. 3. Mountain snow showers through Tuesday. Rain will be ongoing across the area by the start of this forecast period. The center of the surface low will track just to the west of the forecast area, up through the Mid Atlantic and into the Northeast through Tuesday. This system is progressive, so once the 500mb trough sweeps through the region, rain will come to an end for much of the area, outside of the western mountains, where moisture wrapping around the surface low and cold northwesterly winds will lead to lingering upslope snow showers through the day on Tuesday. The bigger story following the passage of this weather system is the strong and gusty winds expected Tuesday. A strong 850mb jet with northwesterly winds near 50 knots will traverse the area through at least midday, and impressive pressure rises behind the front, combined with cold air advection, will lead to winds and gusts near advisory level, especially over the higher terrain and in northwest North Carolina and southwest Virginia. These winds will decrease by Wednesday morning, but a breezy day Wednesday is still expected. Brief upper ridging develops over the southeast and builds into the area by Thursday, and increasing heights over the central Appalachians will lead to increasing temperatures by midweek. After the frontal passage Tuesday, surface high pressure will keep the weather dry for Wednesday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 200 PM EST Sunday... Key Messages: 1. Dry weather for most through the end of the work week. 2. Upslope mountain snow showers Thursday night. 3. Next system to impact the area arrives for the weekend. A surface low will drop into the area from the Great Lakes as the the high pressure shifts towards the southeast by late Thursday. Long range ensemble guidance keeps most of the upper level forcing to the north of the area, and most deterministic guidance shows the center of the surface low in the northern Mid Atlantic and Northeast, despite differences in the specific track. With the surface high still nearby and over the southern Mid Atlantic and southeast states, this will help limit any precipitation to the usual upslope areas for overnight Thursday and into Friday morning. A deeper, northern stream 500mb trough will move into the central US by the weekend, while a southern stream frontal system develops across the southeast and Gulf coast states, which will bring plenty of moisture to the south and into the Mid Atlantic. There are increasing probabilities for another round of precipitation to the area over the weekend as Gulf moisture rides up and over the cold front. Best timing looks to be Saturday, but given differences in the deterministic guidance, confidence is low on specific timing and impacts. Negative 850mb temperature anomalies over the northern Mid Atlantic and northeast suggest some of the precipitation may turn into snow Saturday into Sunday, but given how far out in the forecast period this is, confidence is again low. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 1224 AM EST Monday... Clouds will persist through tonight with rain re-developing Monday. Cigs will favor MVFR/VFR early but should see them start to tank of IFR between 08z-12z, continuing through Monday. VSBYs will trend lower overnight as stratus and fog develops, and then blo 4SM associated with widespread light to moderate rain on Monday afternoon into Monday evening. Winds remain light into Monday morning. Monday afternoon winds will increase from the southeast, but still mainly under 10kts, except some gusty winds at BLF after 00z/Tue. Average confidence for ceiling, visibility, and wind. AVIATION OUTLOOK... Periods of sub-VFR conditions continue through late Monday night with periods of rain. Wind speeds increase late Monday night. Some improvement is anticipated east of the mountains Tuesday with gusty winds. MVFR clouds and upslope rain and snow showers will remain on the western slopes of the central Appalachians Tuesday. Winds Tuesday morning could gust over 40kt at ROA/BCB. VFR Wednesday into Thursday as high pressure works in. There is a small chance of rain and snow showers with MVFR ceiling and visibility in southeast West Virginia on Thursday and Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...AMS/PM SHORT TERM...AS LONG TERM...AS AVIATION...AMS/WP
Hazardous weather outlook, Feb 11, 2:50 PM EST, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 250 PM EST Sun Feb 11 2024 VAZ007-009>020-022>024-034-035-WVZ042>044-507-508-122000- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 250 PM EST Sun Feb 11 2024 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Northwest winds could gust up to 45 mph late Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ032-033-122000- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Patrick-Franklin- 250 PM EST Sun Feb 11 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of rain Monday into Monday night could lead to poor drainage flooding. In addition, northwest winds late Monday night into Tuesday could gust up to 50 mph, especially in the higher elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043-044-058-059-122000- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax- Charlotte- 250 PM EST Sun Feb 11 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk of localized flooding Monday afternoon and evening. Northwest winds Tuesday could gust over 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ045>047-122000- Campbell-Appomattox-Buckingham- 250 PM EST Sun Feb 11 2024 This Hazardous Weather Outlook is for central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 12, 12:39 AM EST, 2 hours 50 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1239 AM EST Mon Feb 12 2024 VAZ034-035-044>047-058-059-120945- Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- Including the cities of Bedford, Amherst, Danville, Lynchburg, Appomattox, South Boston, and Keysville 1239 AM EST Mon Feb 12 2024 ...AREAS OF FOG EARLY THIS MORNING... Fog will be dense at times this morning across the Virginia Piedmont. Visibilities will fluctuate between a quarter mile to over a mile in places. Those traveling should alert to rapid changes in visibility. Slow down and use low beam headlights. NCZ001-018-VAZ007-009-015-120945- Ashe-Watauga-Tazewell-Smyth-Grayson- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, and Volney 1239 AM EST Mon Feb 12 2024 ...AREAS OF FOG EARLY THIS MORNING... Fog will be dense at times this morning across the Mountain Empire of Virginia into the Grayson Highlands and North Carolina High Country. Visibilities will fluctuate between a quarter mile to over a mile in places. Those traveling should alert to rapid changes in visibility. Slow down and use low beam headlights.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 3:29 AM EST | High Wind Warning | RNK | Carroll, Floyd, Grayson, City of Galax | 33 hr |
Nearby
Wind Advisories in Virginia, 2024Wind Advisories in North Carolina, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.